Format

Send to

Choose Destination
Cancer. 1993 Feb 15;71(4):1303-8.

Filamentous degeneration of neurons. A possible feature of cytosine arabinoside neurotoxicity.

Author information

1
Department of Pathology (Neuropathology), Stanford University Medical Center, CA 94305.

Abstract

BACKGROUND:

The use of high-dose cytosine arabinoside (Ara-C) may be complicated by a characteristic form of cerebellar neurotoxicity. Other reported manifestations of neurologic dysfunction include signs of possible cranial neuropathies, for which a neuropathologic substrate has not been previously reported.

METHODS:

A 43-year-old man was treated for refractory acute promyelocytic leukemia with a regimen of high-dose Ara-C. He died after dysarthria, ophthalmoplegia, and severe cerebellar neurotoxicity developed.

RESULTS:

The postmortem examination revealed a peculiar subacute neuronopathy that involved preponderantly brain stem tegmental and spinal motor neurons. The neuronopathy was characterized by hypereosinophilic perikarya and karyolytic nuclei. The perikaryal changes resulted from accumulations of argyrophilic masses of filaments that stained positively with neurofilament antibodies and ultrastructurally were shown to be composed of bundles of intermediate filaments.

CONCLUSIONS:

This report indicates that Ara-C neurotoxicity, possibly aggravated in our patient by oliguric renal failure, is not confined to the cerebellum but involves cranial nerve and spinal motor neurons, which in turn may explain the cranial neuropathies that sometimes complicate the use of high-dose Ara-C therapy.

Supplemental Content

Loading ...
Support Center